Skip to main content

Does Triumeq cause hair loss?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Aug 19, 2021.

Official answer

by Drugs.com

Hair loss and thinning of the hair are uncommon side effects of Triumeq that have been reported in post-marketing reports – these are studies done after a drug has been approved. Hair loss/hair thinning was not noted as a side effect of Triumeq in clinical trials and is not documented as a side effect in the product information. The incidence of hair loss/hair thinning with Triumeq is not known.

One review found indinavir and lamivudine to be the most likely medications associated with hair loss in HIV patients. Lamivudine is a component of Triumeq. Most cases presented with hair loss of the scalp alone, which occurred, on average, within 2.5 months of starting the medication. In most cases, the drug was discontinued and in 50% of people the hair at least partially grew back.

If you develop hair loss/hair thinning while taking Triumeq then talk to your doctor about it. It is important to rule out other causes of hair loss such as stress, age, genetics, and other medications.

Triumeq is a fixed-dose combination tablet that contains three antivirals: abacavir, dolutegravir, and lamivudine, which may be used to treat human immunodeficiency virus type 1 (HIV-1) infection in adults and children weighing at least 40 kg (88 pounds).

References
  • Triumeq (abacavir sulfate, dolutegravir sodium, lamivudine). Updated 03/2021. ViiV Healthcare Company https://www.drugs.com/pro/triumeq.html
  • Woods EA, Foisy MM. Antiretroviral-Related Alopecia in HIV-Infected Patients. Ann Pharmacother. 2014 Sep;48(9):1187-1193. doi: 10.1177/1060028014540451. Epub 2014 Jun 18. PMID: 24944240.

Related medical questions

Drug information

Related support groups